California, 2013

Damaging Wind in California, August 19, 2013

August 19, 2013 · NWS LOX · 1 event in 1 county or zone

A push of monsoonal moisture produced thunderstorms across the Antelope Valley. Some of these thunderstorms were severe, producing damaging wind gusts which downed power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A push of monsoonal moisture produced thunderstorms across the Antelope Valley. Some of these thunderstorms were severe, producing damaging wind gusts which downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 19, 12:49 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 12:49 PM PST, 2 hours 41 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
149 PM PDT MON AUG 19 2013

.SYNOPSIS...

ISOLATED THUNDERSTORMS OVER THE INLAND AREAS WILL END LATE THIS
EVENING. A LOW PRESSURE SYSTEM OVER THE EASTERN PACIFIC THIS
AFTERNOON WILL GRADUALLY SHIFT NORTHEAST TUEDAY AND MOVE OVER
NORTHERN CALIFORNIA EARLY THURSDAY. MONSOON MOISTURE IS EXPECTED TO
MOVE NORTH SATURDAY THROUGH NEXT WEEK MONDAY. AND A SLIGHT CHANCE OF
THUNDERSTORMS ARE EXPECTED OVER THE HIGHER ELEVATIONS AND DESERT
EACH AFTERNOON SATURDAY THROUGH MONDAY.

&&

.SHORT TERM (TODAY-THU)...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EAST PORTION OF THE CWA THIS AFTERNOON. WITH A STRONG MID LEVEL
CIRCULATION CENTER WEST OF POINT CONCEPTION THE THUNDERSTORMS WILL
MOVE NORTHWEST OVER SANTA BARBARA...SAN LUIS OBISPO AND VENTURA
COUNTIES AND NORTH OVER LOS ANGELES COUNTY AND BETWEEN 15-20KT
THROUGH THE EVENING. DO NOT EXPECT THE ACTIVITY TO CONTINUE
OVERNIGHT AS A RELATIVELY STRONG MID LEVEL CAP DEVELOPS WHICH WILL
LIKELY INHIBIT DEVELOPMENT. OTHERWISE WILL CONTINUE DRY TUESDAY.
CONFIDENCE IS RELATIVELY HIGH AND AS THE LOW SHIFTS WEST A MID LEVEL
CAP WILL DEVELOP AND STABILITY WILL INCREASE OVER THE AREA. WHILE
THE STABILITY INCREASES A MID LEVEL CLOUD FIELD MAY DEVELOP AND MOVE
OVER THE AREA WITHIN MODERATE SOUTHWEST WINDS. TEMPERATURES WERE
5 TO 15 DEGREES COOLER THAN SUNDAY AT THIS TIME OVER VENTURA AND LOS
ANGELES COUNTIES AND AREAS OF SANTA BARBARA AND SAN LUIS OBISPO
COUNTIES. A MIXED TREND IS EXPECTED TUESDAY AND TEMPERATURES WILL
DIFFER BY AS MUCH AS 3 DEGREES TUEDAY. THEN A SLIGHT WARMING TREND
IS EXPECTED WED THROUGH THU OVER THE ENTIRE AREA AND TEMPERATURES
WILL RANGE 4 TO 8 DEGREES BELOW NORMAL NEAR THE COAST TO SEVERAL
DEGREES ABOVE NORMAL INLAND.

.LONG TERM (FRI-MON)...HAVE INCLUDED A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE VENTURA...LOS ANGELES COUNTY MOUNTAINS AND
ANTELOPE VALLEY EACH AFTERNOON SATURDAY THROUGH MONDAY. THERE IS
LOW CONFIDENCE IN THE ENSEMBLE SATURDAY THOUGH CONFIDENCE INCREASES
THROUGH THE PERIOD. AND LATEST ANALOG GUIDANCE INDICATED HIGHEST
POPS MONDAY AFTERNOON. LATEST OPERATIONAL GFS INDICATED MID LEVEL
MOISTURE DEEPENING OVER THE AREA SATURDAY THROUGH MONDAY WITH THE OF
THE MOISTURE ARRIVING MONDAY. THOUGH THE LATEST RUN DIFFERED FROM
PREVIOUS RUNS AND HAD CENTERED THE MOISTURE OVER THE AREA MON
MORNING WHERE THE PREVIOUS RUNS CENTERED THE MOISTURE OFF THE
CENTRAL BAJA COAST. CONFIDENCE IS LOW AND HAVE INCLUDED A SLIGHT
CHANCE POPS EACH AFTERNOON SAT THROUGH MON. A COOLING TREND IS
EXPECTED THROUGH THE PERIOD WITH THE GREATEST COOLING SUNDAY THROUGH
MONDAY WHERE TEMPERATURE WILL RANGE 5 TO 10 DEGREES BELOW NORMAL
MONDAY.

&&

.AVIATION...19/1800.
CLEARING TIMES FOR TODAY HAVE BEEN DELAYED A BIT BASED ON THE LATEST
SATELLITE TRENDS IN COASTAL SECTIONS SOUTH OF POINT CONCEPTION. THE
MARINE LAYER DEPTH RANGES FROM 900 TO 1400 FEET NORTH TO SOUTH.
SKIES WILL BE CLEAR TO PARTLY CLOUDY THIS AFTERNOON EXCEPT IN THE
ANTELOPE VALLEY WHERE THERE IS A DECENT CHANCE OF THUNDERSTORMS IN
THE AFTERNOON AND EVENING. MARINE CLOUDS WILL RETURN TO THE COASTAL
SECTIONS WITH A SLIGHTLY DEEPER MARINE LAYER TONIGHT AND LAST INTO
TUESDAY MORNING.

KLAX...GOOD CONFIDENCE IN IFR TO MVFR CONDITIONS FROM LATE THIS
EVENING THROUGH TUESDAY MORNING. THERE IS A 30 PERCENT CHANCE OF THE
LOW CLOUDS ARRIVING LATER THAN FORECAST IN THE 18Z TAF.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH TUESDAY. THERE IS A
20 PERCENT CHANCE OF THE MARINE LAYER SNEAKING INTO THE AIRFIELD
EARLY TUESDAY MORNING.

&&

.FIRE WEATHER...
A CUTOFF LOW PRESSURE SYSTEM OFF THE CENTRAL COAST WILL REMAIN
NEARLY STATIONARY THROUGH TUESDAY. THIS LOW PRESSURE SYSTEM
CONTINUES TO DRAW UP MOISTURE INTO SOUTHERN AND CENTRAL CALIFORNIA.
MOISTURE HAS INCREASED ACROSS THE FORECAST AREA THIS
MORNING...ESPECIALLY LOS ANGELES COUNTY. TH GREATEST THREAT OF
THUNDERSTORM ACTIVITY WITH MORE NUMEROUS LIGHTNING COVERAGE IS
EXPECTED TODAY ACROSS THE LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE
VALLEY WHERE THERE WILL BE THE GREATEST MOISTURE AND INSTABILITY.
MOST OF THESE STORMS ACROSS LOS ANGELES COUNTY ARE EXPECTED TO BE
WET...HOWEVER ISOLATED DRY LIGHTNING STRIKES WILL BE POSSIBLE ACROSS
THE PERIPHERY OF STORMS. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS TODAY FOR OTHER MOUNTAINS AREAS...AS WELL AS THE SANTA
CLARITA VALLEY AND CUYAMA VALLEY. FROM VENTURA COUNTY WESTWARD...THE
ATMOSPHERE IS SOMEWHAT DRIER AND RAINFALL AMOUNTS ARE EXPECTED TO BE
LESS. IF ANY STORMS DEVELOP FROM VENTURA COUNTY WESTWARD...THEY WILL
HAVE A GREATER POTENTIAL FOR DRY LIGHTNING STRIKES. ANY
THUNDERSTORMS THAT DEVELOP TODAY WILL ALSO HAVE THE POTENTIAL TO
PRODUCE STRONG GUSTY WINDS AND HAIL. THE AIR MASS IS EXPECTED TO BE
DRIER ON TUESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...30
AVIATION...SWEET
FIRE...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 19, 5:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON AUG 19 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-201300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY ACROSS THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS AS WELL AS THE ANTELOPE VALLEY.
ANY THUNDERSTORM THAT DOES DEVELOP COULD PRODUCE GUSTY WINDS...LOCAL
FLOODING...SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RORKE

The radar

The Edwards AFB radar (KEYX), 71 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Los Angeles

When
August 19, 3:30 PM PST to 3:40 PM PST
Where
Los Angeles County, 2.69 mi S of Lancaster to 2.82 mi NW of (Pmd)palmdale Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.661, -118.126

California Highway Patrol reported downed power lines along 4th Street East and East Avenue L4 due to thunderstorm winds. Wind gusts were estimated to be around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467096.